Alert archive / Minnesota / River Flood Warnings in 2009

River Flood Warning 18, NWS Grand Forks, ND

March 20, 2009Marshall County, Minnesota

NWS Grand Forks, ND issued this river flood warning at Mar 20, 2009, 10:14 PM CDT for Marshall County, Minnesota. It took effect at Mar 23, 2009, 4:59 AM CDT. It was in force for 10 days.

The area

The counties it named.

The facts

Issued
Mar 20, 2009, 10:14 PM CDT (03:14 UTC)
In effect from
Mar 23, 2009, 4:59 AM CDT
Expired
Apr 2, 2009, 10:02 AM CDT
In force
10 days
Issued by
NWS Grand Forks, ND
Flood severity
Minor

County Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 117 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Snake River (NW MN) at Alvarado (ALVM5).

Action stage
105 ft
Minor stage
106 ft
Moderate stage
108 ft
Major stage
110 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05086000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Mar 20, 2:29 PM CDT, 7 hours 45 minutes earlier.

Area forecast discussion, Mar 20, 2:29 PM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
229 PM CDT FRI MAR 20 2009

.SHORT TERM...
QUITE A FEW FORECAST CHALLENGES IN THE SHORT TERM...AND MOST WILL
HAVE AN EFFECT ON THE SNOW MELT. AS FOR A MODEL PREFERENCE...WILL
TRY TO FOLLOW A UK/GFS/CANADIAN BLEND WHICH SEEMS TO BE IN FAIRLY
GOOD AGREEMENT.

TONIGHT...RAIN/SNOW EVENT IS PRETTY MUCH WINDING DOWN AS EXPECTED.
THERE ARE STILL A FEW ECHOES OVER NORTHWEST MN...BUT NONE OF THIS
HAS YET HIT AN OBSERVATION SITE...SO AM NOT SURE IT IS REACHING
THE GROUND...BUT THERE COULD BE SOME SPRINKLES YET. CLEARING HAS
WORKED THROUGH EASTERN ND AND IS NOW WORKING INTO OUR MN FA. THERE
WAS EXTENSIVE FOG JUST ACROSS THE CANADIAN BORDER ALL DAY TODAY...
AND IF THIS DOES NOT GO AWAY IT COULD BECOME A STRATUS DECK
TONIGHT AND SHIFT SOUTH WITH THE LOW LEVEL FLOW. OTHERWISE...WITH
THE HIGH SFC DEW POINTS AND A LITTLE MELTING...FOG COULD BECOME A
PROBLEM ACROSS THE FA LATER TONIGHT TOO. WILL ADD SOME PATCHY FOG
FOR NOW AND LET EVENING SHIFT MONITOR. WHETHER OR NOT FOG FORMS
WILL PLAY HAVOC WITH THE LOW TEMP FORECAST TOO. WILL STICK WITH
PREVIOUS FORECAST THINKING OF LOWS NOT FALLING OFF TOO FAR
TONIGHT.

SAT-MON...FOG FORMATION WOULD ALSO BE A HUGE FACTOR IN THE HIGH
TEMP FORECAST FOR SAT. FAIRLY WEAK SFC FLOW AT LEAST IN THE
MORNING WILL GIVE WAY TO EAST/SE FLOW BY AFTERNOON...NEITHER OF
WHICH IS FAVORABLE FOR WARMING. 850MB TEMPS RISE AT LEAST 2C OVER
THOSE FROM TODAY...BUT THINK THE EAST/SE FLOW WILL KEEP THE WARMER
AIR ALOFT. WILL PROBABLY EXPECT THE FIRST ROUND OF ELEVATED
CONVECTION SAT NIGHT/EARLY SUNDAY. AT THIS POINT...ONE PIECE OF
THE LOW LEVEL JET FOCUSES INTO IOWA WITH ANOTHER PIECE INTO
WESTERN ND. BEST 850MB WARM ADVECTION IS LOCATED OVER WESTERN ND
WHERE SHOWALTER INDICES BECOME NEGATIVE TOO. WILL MAINTAIN A DRY
FORECAST FOR NOW OVER OUR FA. LOW LEVEL JET (50+ KNOTS) MAINTAINS
ITSELF THRU THE DAY SUN AND SUN NIGHT WITH THE INITIAL BATCH OF
PCPN SHIFTING THRU OUR FA. THIS IS VERY SIMILAR IN THE
GFS/UK/CANADIAN MODELS...WHILE THE NAM IS AT LEAST 6 HOURS SLOWER.
AS THE COLORADO LOW STARTS TO TAKE SHAPE ON MON...THERE COULD BE
A BREAK IN THE HEAVIER PCPN. WILL MAINTAIN HIGHER PCPN CHANCES
BUT TAPER OFF AMOUNTS A BIT. WITH SFC LOW TRACK FROM NEAR KFSD AT
12Z TUE UP INTO NORTHWEST MN BY 12Z WED...12Z GFS WOULD GIVE THE
MOST PCPN RIGHT ALONG THE VALLEY INTO THE KDVL REGION (BEHIND THE
INVERTED TROUGH). WITH THIS LOW TRACK THE TEMP PROFILE WOULD
STILL FAVOR THE PCPN TYPE AS ALL LIQUID THRU MON.

.LONG TERM TUE-FRI...
A SLOW MOVING STORM SYSTEM WILL PRODUCE SIGNIFICANT PRECIPITATION
FOR THE REGION. IT APPEARS THAT THE HEAVIEST RAIN WILL FALL WEST OF
THE RED RIVER VALLEY FROM NEAR VALLEY CITY TO GRAND FORKS TO HALLOCK
AND POINTS WEST. ALL EXTENDED MODELS ARE IN VERY GOOD AGREEMENT...
WITH WIDESPREAD 1 TO 2 INCH RAIN AMOUNTS WITH LOCALLY HIGHER
AMOUNTS POSSIBLE.

&&

.HYDROLOGY...
SEE LATEST RIVER FORECAST PRODUCTS AND AHPS PAGE ON THE WEB FOR
INFORMATION. AS MENTIONED ABOVE...INPUT INTO THURSDAY MODELS TO GET
PRELIMINARY CRESTS WAS BASED ON STORM TOTAL QPF OF 1.0 TO 1.5 INCHES
AREA WIDE AND AT THIS TIME THAT STILL SEEMS VERY REASONABLE WITH
SOME LOCALLY HIGHER AMOUNTS LIKELY. WE WILL CONTINUE TO MONITOR THE
RIVER LEVELS WITH RAPID RISES LIKELY THIS WEEKEND INTO NEXT WEEK
WITH A MAJOR WARMUP AND HEAVY RAIN POSSIBLE EARLY NEXT WEEK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/DK
Hazardous weather outlook, Mar 20, 7:11 AM CDT, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
711 AM CDT FRI MAR 20 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
711 AM CDT FRI MAR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SPOTTY LIGHT RAIN...FREEZING RAIN AND LIGHT SNOW WILL OCCUR MAINLY
THIS MORNING OVER THE RED RIVER VALLEY INTO MINNESOTA. THE BEST
CHANCE WILL BE FROM FAR SOUTHEAST NORTH DAKOTA EASTWARD TOWARD
FERGUS FALLS AND WADENA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME RIVERS WILL BE IN FLOOD DURING THIS TIME AND RIVER INTERESTS
SHOULD MONITOR CONDITIONS AND UPDATED RIVER STAGES AND FORECASTS FREQUENTLY.
TURN AROUND DONT DROWN. NEVER DRIVE OVER FLOODED ROADWAYS.

THE BIG STORY THIS PERIOD WILL BE SUNDAY NIGHT THROUGH TUESDAY
WHEN A STORM SYSTEM WILL BRING PERIODS OF RAIN TO THE AREA WITH
TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES LIKELY OVER THAT PERIOD.
THE RAIN WILL CHANGE TO SNOW AND THEN END ON WEDNESDAY. LOW
PRESSURE WILL DEVELOP OVER COLORADO AND KANSAS EARLY NEXT WEEK AND
THEN MOVE INTO MINNESOTA BY TUESDAY NIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 10:14 PM CDTRiver Flood WarningFGFTraill45 days
Mar 20, 10:14 PM CDTRiver Flood WarningFGFGrand Forks55 days
Mar 20, 10:14 PM CDTRiver Flood WarningFGFGrand Forks, Walsh59 days
Mar 20, 10:14 PM CDTRiver Flood WarningFGFCass, Richland57 days
Mar 21, 10:36 AM CDTRiver Flood WarningFGFCass, Ransom15 days
Mar 21, 10:36 AM CDTRiver Flood WarningFGFCass39 days
Mar 21, 3:07 PM CDTFlood WatchFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more21 hr
Mar 20, 10:14 PM CDTRiver Flood WarningFGFPolk34 days
Mar 20, 10:14 PM CDTRiver Flood WarningFGFKittson15 days
Mar 21, 4:07 AM CDTDense Fog AdvisoryFGFBecker, Grant, Hubbard, Otter Tail, Wadena7 hr
Mar 21, 2:49 PM CDTAreal Flood WarningFGFClay, Norman, Wilkin4 days

Nearby

River Flood Warnings in Minnesota, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.